Opioid overdose has become a major social concern and a growing cause of death, not only in the U.S. but around the world. Until education and prevention catch up to this growing epidemic, medical professionals will be left to concentrate on recognizing opioid overdose symptoms and providing the best possible opioid overdose treatment.
Opioid Overdose Statistics
Opioid overdose statistics are pretty grim in the U.S. According to the Centers for Disease Control and Prevention (CDC), more than 67,000 people died from drug overdoses in 2018, making it a leading cause of injury-related death in the United States. And of those 67,000, almost 70% involved a prescription or illicit opioid.
Considering the hundreds of prescription and recreational drugs widely available and widely abused or misused, this number is shocking.
Opioids suppress the central nervous system’s ability to function effectively. As many of you know, the central nervous system is responsible for controlling every organ, system, and function in the human body. This includes both the cardiovascular and respiratory systems, and this suppression is what causes an overdose to quickly become an emergency.
One sad truth of this pandemic, as it’s growing at an alarming rate and creating chaos in dozens of countries around the world, is that anyone who takes opioids is at risk of overdosing on them. However, there are individuals and situations that create a greater risk of an opioid overdose. These include:
- When a person takes an amount of opioids greater than is prescribed
- When a person takes an opioid with another central nervous system depressant like alcohol
- When a person has an unknown medical condition that creates a hypersensitivity to opioids
Common opioids include:
- Hydrocodone (like Vicodin and Lortab)
- Oxycodone (like Percocet)
Signs of Opioid Overdose
Often, the signs of opioid overdose can be tricky to recognize, as they can mimic signs and symptoms of other medical emergencies. For instance, a diabetic emergency can cause an individual to become disoriented, stumble around as if intoxicated, and even display an alcoholic-like odor on the breath.
For first responders, EMTs, and paramedics, this can result in them having to look for clues at the scene to help properly diagnose an opioid overdose. Consider asking yourself the following questions:
- Are there witnesses around, anyone who may have knowledge of the person, in general, or what they may have been doing leading up to the emergency?
- Are there pill bottles lying around with many pills missing?
- Is there drug paraphernalia at the scene that could indicate an opioid overdose?
- And, of course, is the overdose victim conscious enough to provide some clues as to what happened?
To complicate matters further, there are other recreational drugs that can mimic an opioid overdose, such as:
Thankfully, you don’t need to have all the information you would like to begin treatment for a suspected opioid overdose. To help an opioid overdose victim, first, you’ll want to look for signs such as:
- Difficulty breathing
- Abnormalities in body temperature
- Abnormalities in skin color
- Abnormal behavior
Opioid Overdose Symptoms
Beyond the signs of opioid overdose listed above, some other opioid overdose symptoms include:
- Confusion or delirium
- Frequent vomiting
- Pinpoint pupils
- Extreme sleepiness or fatigue
- Loss of consciousness
- Slowed or irregular breathing
- Respiratory arrest
- Clammy and cold skin
- Bluish tint around the lips or under the fingernails
Respiratory problems are the most dangerous symptoms, particularly as they worsen. A lack of oxygen to the brain can cause permanent neurological damage after just four to six minutes of oxygen deprivation. As this occurs, the body’s other vital organs will begin to fail, like the heart and kidneys.
If an opioid overdose is left untreated, that person could easily die if those respiratory distress issues continue to worsen.
Opioid Overdose Treatments
Obviously, treatment or care of an individual who is suffering from an opioid overdose will depend on who you are and your qualifications and experience. If you are not a medical professional, call 911 as soon as you can and stay with the victim until help arrives.
If the opioid overdose victim is unconscious, roll him or her onto their side. If they vomit while on their side, they’ll be less inclined to choke on their vomit. If the opioid overdose victim is conscious, try and keep the person awake and communicating. And keep them stationary if possible, so they don’t wander off and injure themselves.
If you are a paramedic or another medical professional, opioid overdose treatments include the following:
- Airway management
- Stomach pumping if it’s available
- Establishing IV or IO access to administer fluids or medications
- The administration of naloxone, either by intramuscular injection or via an intranasal mist
Per the instructions from the opioid overdose video above, paramedic Roy Shaw recommends using a nasal atomizer, as it will administer the naloxone in a readily available form, which the patient can absorb more quickly.
To administer naloxone via the nasal atomizer, proceed with the following steps:
- Assemble the nasal atomizer per the instructions on the packaging.
- Tilt the opioid overdose victim’s head back slightly.
- Position the nasal atomizer into one nostril and quickly spray half of the amount, which should be around 1cc.
- Position the nasal atomizer into the other nostril and spray the remaining amount of naloxone.
- Wait 3-5 minutes.
If needed, you should also continue to perform rescue breathing or CPR while waiting for the naloxone to take effect. If there isn’t any change in the opioid overdose victim after 3-5 minutes, you should strongly consider administering a second dose.
If the second dose of naloxone doesn’t revive the patient, there may be something else wrong with the victim. Perhaps there aren’t any opioids in the victim’s system, or the amount of opioids is more substantial and will require more naloxone.
If you’re a healthcare professional looking for a certification course for BLS, CPR, or first aid, consider ProCPR. We’ve been a trusted source of healthcare instructional training for thousands of healthcare providers and have an employer acceptance rate of 99 percent. Click on the link above and check us out today.